Nebraska, 2021

High Wind in Nebraska, December 15, 2021

December 15, 2021 · NWS LBF · 24 events in 24 counties and zones

An intense storm system moved through western and north central Nebraska on December 15th. This storms brought rain and a few thunderstorms, as well as some light snow accumulations.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

An intense storm system moved through western and north central Nebraska on December 15th. This storms brought rain and a few thunderstorms, as well as some light snow accumulations. High winds were most notable, with northwest winds gusting to 60 to 70 mph for many locations during the afternoon hours. The Imperial ASOS recorded the highest wind gust at 74 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Dec 15, 10:58 AM MST, 1 hour 2 minutes earlier.

Area forecast discussion, Dec 15, 10:58 AM MST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1158 AM CST Wed Dec 15 2021

.UPDATE...
Issued at 1113 AM CST Wed Dec 15 2021

Included Grant, Hooker, Thomas, Blaine, Brown, Keya Paha, Arthur,
and McPherson Counties to the Winter Weather Advisory for this
afternoon and early evening. Latest mesoscale models have trended
accumulating snow further southeast. Also introduced areas of
blowing dust near and south of I80. Blowing dust already becoming
widespread across portions of eastern CO and western KS.

&&

.SHORT TERM...(Today through Tonight)
Issued at 406 AM CST Wed Dec 15 2021

Vigorous upper trof has come ashore over southern California and
is poised to move into the southern Rockies early this morning.
Guidance remains consistent with this system taking on a negative
tilt as it rapidly deepens this afternoon. The associated surface
low will move out of Colorado and track directly over central and
eastern Nebraska this afternoon on its way to becoming a sub-980mb
low moving into Minnesota and Wisconsin tonight.

This system will have a remarkable amount of energy which will
translate into extremely windy conditions as it crosses the area
this afternoon with wind values exceeding the 99th percentile
across a good portion of central Nebraska.Anticipate the highest
wind gusts will occur after passage of the low and associated cold
front this afternoon into this evening as colder air rapidly
moves in and enhances lapse rates in the boundary layer for
efficient downward momentum transfer. A High Wind Warning remains
in effect with wind gusts expected to exceed 60mph across all of
central and western Nebraska, and guidance is strongly suggesting
development of a sting jet that will enhance winds in a corridor
right around Interstate 80 mid to late this afternoon where gusts
to 70mph or possibly higher are expected at some locations.
Thankfully the system is moving rapidly and the period of
strongest winds will generally be confined to mid afternoon into
early this evening with winds slackening overnight.

A burst of precipitation will accompany the low as it passes this
afternoon. Model soundings in Bufkit show some long and very
skinny CAPE values that will favor development of convective
elements and, with rapidly falling temperatures behind the low
resulting in a quick changeover to snow, some snow squalls. Some
thunder can not be rules out but the best potential for deeper
organized convection will reside further into eastern Nebraska and
the midwest. Some snow accumulation is expected generally north
of Route 2 and west of Route 183 where accumulations of 1 to 3
inches are possible especially up near the Pine Ridge. There is
some uncertainty as to exactly how much precipitation will occur
due to the rapid movement of the low and potential for convective
elements to enhance precipitation, and it is possible snow amounts
may start to trend upward. Have expanded the Winter Weather
Advisory to cover Sheridan and all of Cherry county where
confidence in snowfall is highest and will monitor trends in later
mesoscale guidance closely to see if snowfall expands further
south and east. Impacts from the snowfall will be mainly due to
reduced visibility in snow and blowing snow. While some slick
spots on roadways will be possible, confidence in flash freeze
potential is low since strong winds will have a chance to blow
snow off roads and dry pavement before temperatures become cold
enough to freeze the road surface. Snowfall looks to ens shortly
after nightfall with no additional precipitation expected for the
overnight period.

Before the low passes and colder air arrives, temperatures will
warm into the 60s across south central Nebraska and create
relative humidity values approaching critical levels. However the
primary concern for fire conditions today will be the very strong
winds.

.LONG TERM...(Thursday through Tuesday)
Issued at 555 AM CST Wed Dec 15 2021

Ensemble guidance continues to indicate a progressive pattern with
a mean upper ridge over the western US. This will bring generally
dry weather to the upper plains through the first part of next
week. Temperature anomalies start showing a robust trend toward
positive anomalies indicating above normal temperatures as we get
deeper into next week.

A cold front will move thorugh Nebraska on Friday. This will bring
a good dose of cold air to the region with lows Saturday morning
in the single digits to around 10 degrees. However the core of the
cold air will push down to our east and temperatures will rebound
considerably for Sunday with highs in the 50s. Another cold front
pushes through the region on Monday though there does not appear
to be a big push of cold air behind the front and temperatures
will start to warm heading into the middle of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1144 AM CST Wed Dec 15 2021

Winds have started to increase and will continue to remain very
strong through the afternoon and early evening hours. Winds will
shift to the northwest this afternoon, gust of 55kts or greater
will be possible at the surface. Along with strong low level wind
sheer of 60 kts or more across portions of northern Nebraska
including KVTN terminal. Precipitation is possible this afternoon
with light blowing snow possible across northern Nebraska and a
rain/wintry mix to brief periods of light snow farther south
across southwest Nebraska, including KLBF terminal. Cigs will also
lower as precipitation moves in, bringing MVFR and IFR conditions.
VFR conditions will gradually return overnight into tomorrow
morning.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 9 PM CST /8 PM MST/ this evening for
NEZ004>010-022>029-035>038-056>059-069>071-094.

Winter Weather Advisory until 9 PM CST /8 PM MST/ this evening
for NEZ004>006-008-023>026-035-036-094.

&&

UPDATE...Roberg
SHORT TERM...MBS
LONG TERM...MBS
AVIATION...Gomez
Hazardous weather outlook, Dec 15, 9:48 AM MST, 2 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1048 AM CST Wed Dec 15 2021

NEZ004>010-022>029-035>038-056>059-069>071-094-161700-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1048 AM CST Wed Dec 15 2021 /948 AM MST Wed Dec 15 2021/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TODAY AND TONIGHT.

A low pressure system will cross through the state today,
bringing high winds and wintry precipitation.

A High Wind Warning is in effect from 9 AM to 9 PM CST as wind
gusts up to 70 mph are possible throughout the day across the
state. Precipitation is anticipated to begin as rain this
afternoon before changing over to snow late afternoon into this
evening. Forecasted accumulations are expected to be light, but
hazardous travel conditions are anticipated. The strong winds
combined with falling snow will lead to significant blowing snow
and rapid reductions in visibility. A Winter Weather Advisory is
in effect for Sheridan, Cherry, Keya Paha, Brown, Blaine, Thomas,
Hooker, Grant, Arthur and McPherson counties from 1 PM to 9 PM
CST. Along with blowing snow, there is also the possibility for
blowing dust to reduce visibility across portions of southwest
Nebraska.

Near-critical fire weather conditions are expected across
southwest Nebraska today due to the combination of low humidity
and very strong wind gusts.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 high wind. Local standard time, as filed.

High Wind, Garden

When
December 15, 12:00 PM MST to 6:00 PM MST
Where
Garden forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
AWOS
Coordinates
41.619, -102.335 (the zone’s center; the record gives no point)

The nearby Ogallala AWOS recorded a peak wind gust of 67 mph at 1255 pm MST. Northwest winds of 35 to 45 mph with gusts to over 60 mph were common across Garden County during the early to mid afternoon hours.

High Wind, Deuel

When
December 15, 12:30 PM MST to 6:00 PM MST
Where
Deuel forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
AWOS
Coordinates
41.112, -102.334 (the zone’s center; the record gives no point)

Nearby Ogallala AWOS recorded a peak wind gust of 67 mph at 1255 pm MST. Northwest winds of 35 to 45 mph with gusts to over 60 mph were common across Deuel County during the early to mid afternoon hours.

High Wind, Arthur

When
December 15, 12:30 PM MST to 6:00 PM MST
Where
Arthur forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
AWOS
Coordinates
41.569, -101.696 (the zone’s center; the record gives no point)

Nearby Ogallala AWOS recorded a peak wind gust of 67 mph at 1255 pm MST. Northwest winds of 35 to 45 mph with gusts to over 60 mph were common across Arthur County during the early to mid afternoon hours.

High Wind, Keith

When
December 15, 12:30 PM MST to 6:00 PM MST
Where
Keith forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
AWOS
Coordinates
41.199, -101.661 (the zone’s center; the record gives no point)

The Ogallala AWOS recorded a peak wind gust of 67 mph at 1255 pm MST. Northwest winds of 35 to 45 mph with gusts to over 60 mph were common across Keith County during the early to mid afternoon hours.

High Wind, Perkins

When
December 15, 12:30 PM MST to 6:00 PM MST
Where
Perkins forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
AWOS
Coordinates
40.851, -101.650 (the zone’s center; the record gives no point)

The nearby Ogallala AWOS recorded a peak wind gust of 67 mph at 1255 pm MST. the nearby Imperial ASOS recorded a peak wind gust of 74 mph at 149 pm MST. Northwest winds of 35 to 45 mph with gusts to around 70 mph were common across Perkins County during the early to mid afternoon hours.

High Wind, Chase

When
December 15, 12:30 PM MST to 6:00 PM MST
Where
Chase forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
ASOS
Coordinates
40.524, -101.698 (the zone’s center; the record gives no point)

The Imperial ASOS recorded a peak wind gust of 74 mph at 149 pm MST. Northwest winds of 40 to 50 mph with gusts to around 70 mph were common across Chase County during the early to mid afternoon hours.

High Wind, Hayes

When
December 15, 1:30 PM CST to 8:00 PM CST
Where
Hayes forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
ASOS
Coordinates
40.525, -101.062 (the zone’s center; the record gives no point)

The nearby Imperial ASOS recorded a peak wind gust of 74 mph at 249 pm CST. Northwest winds of 40 to 50 mph with gusts to around 70 mph were common across Hayes County during the mid afternoon hours.

High Wind, Lincoln

When
December 15, 2:30 PM CST to 7:00 PM CST
Where
Lincoln forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
41.048, -100.745 (the zone’s center; the record gives no point)

The North Platte ASOS recorded a peak wind gust of 63 mph at 314 pm CST. Northwest winds of 35 to 45 mph with gusts to around 60 mph were common across Lincoln County during the mid to late afternoon hours.

High Wind, McPherson

When
December 15, 2:30 PM CST to 7:00 PM CST
Where
McPherson forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
41.568, -101.060 (the zone’s center; the record gives no point)

The nearby North Platte ASOS recorded a peak wind gust of 63 mph at 314 pm CST. Northwest winds of 35 to 45 mph with gusts to around 60 mph were common across McPherson County during the mid to late afternoon hours.

High Wind, Logan

When
December 15, 2:30 PM CST to 7:00 PM CST
Where
Logan forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
41.567, -100.483 (the zone’s center; the record gives no point)

The nearby North Platte ASOS recorded a peak wind gust of 63 mph at 314 pm CST. Northwest winds of 35 to 45 mph with gusts to around 60 mph were common across Logan County during the mid to late afternoon hours.

High Wind, Frontier

When
December 15, 2:30 PM CST to 7:00 PM CST
Where
Frontier forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
40.530, -100.394 (the zone’s center; the record gives no point)

The nearby McCook ASOS recorded a peak wind gust of 63 mph at 325 pm CST. Northwest winds of 35 to 45 mph with gusts to around 60 mph were common across Frontier County during the mid to late afternoon hours.

High Wind, Thomas

When
December 15, 2:30 PM CST to 7:00 PM CST
Where
Thomas forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS
Coordinates
41.914, -100.556 (the zone’s center; the record gives no point)

The Thedford AWOS recorded sustained winds of 40 mph between 300 pm and 430 pm CST. Northwest winds gusted to 54 mph at 335 pm CST. These high winds were common across Thomas County during the mid to late afternoon hours.

High Wind, Blaine

When
December 15, 2:30 PM CST to 7:00 PM CST
Where
Blaine forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.913, -99.977 (the zone’s center; the record gives no point)

A mesonet site 6 miles northwest of Dunning recorded a wind gust of 57 mph at 315 pm CST. Also, the nearby Thedford AWOS recorded sustained winds of 40 mph between 300 pm and 430 pm CST. Northwest winds gusted to 54 mph at 335 pm CST. These high winds were common across Blaine County during the mid to late afternoon hours.

High Wind, Loup

When
December 15, 2:30 PM CST to 7:00 PM CST
Where
Loup forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.914, -99.454 (the zone’s center; the record gives no point)

A nearby mesonet site 6 miles northwest of Dunning recorded a wind gust of 57 mph at 315 pm CST. Also, the nearby Thedford AWOS recorded sustained winds of 40 mph between 300 pm and 430 pm CST. Northwest winds gusted to 54 mph at 335 pm CST. These high winds were common across Loup County during the mid to late afternoon hours.

High Wind, Eastern Cherry

When
December 15, 2:45 PM CST to 9:00 PM CST
Where
Eastern Cherry forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

The Valentine ASOS recorded a peak wind gust of 61 mph at 529 pm CST. These high winds were common across eastern Cherry County during the mid afternoon to early evening hours.

High Wind, Western Cherry

When
December 15, 1:45 PM MST to 7:00 PM MST
Where
Western Cherry forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

The nearby Valentine ASOS recorded a peak wind gust of 61 mph at 429 pm MST. These high winds were common across western Cherry County during the mid afternoon to early evening hours.

High Wind, Custer

When
December 15, 3:00 PM CST to 9:00 PM CST
Where
Custer forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
41.394, -99.726 (the zone’s center; the record gives no point)

The Broken Bow ASOS recorded a peak wind gust of 64 mph at 447 pm CST. Northwest winds of 35 to 45 mph with gusts to around 60 mph were common across Custer County during the late afternoon and early evening hours.

High Wind, Garfield

When
December 15, 3:30 PM CST to 8:00 PM CST
Where
Garfield forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
ASOS
Coordinates
41.914, -98.991 (the zone’s center; the record gives no point)

A nearby Ord ASOS recorded a peak wind gust of 72 mph at 453 pm CST. These high winds were common across Garfield County during the late afternoon to mid evening hours.

High Wind, Wheeler

When
December 15, 3:30 PM CST to 8:00 PM CST
Where
Wheeler forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
ASOS
Coordinates
41.915, -98.528 (the zone’s center; the record gives no point)

A nearby Ord ASOS recorded a peak wind gust of 72 mph at 453 pm CST. These high winds were common across Wheeler County during the late afternoon to mid evening hours.

High Wind, Keya Paha

When
December 15, 3:45 PM CST to 9:30 PM CST
Where
Keya Paha forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
42.879, -99.712 (the zone’s center; the record gives no point)

A mesonet site located 7 miles southeast of Mills recorded a peak wind gust of 61 mph at 415 pm CST. These high winds were common across Keya Paha County during the mid afternoon to early evening hours.

High Wind, Brown

When
December 15, 3:45 PM CST to 9:30 PM CST
Where
Brown forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
42.430, -99.929 (the zone’s center; the record gives no point)

A mesonet site located 20 miles south of Long Pine recorded a peak wind gust of 58 mph at 420 pm CST. These high winds were common across Brown County during the mid afternoon to early evening hours.

High Wind, Rock

When
December 15, 3:45 PM CST to 9:30 PM CST
Where
Rock forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
42.421, -99.450 (the zone’s center; the record gives no point)

A nearby mesonet site located 20 miles south of Long Pine recorded a peak wind gust of 58 mph at 420 pm CST. These high winds were common across Rock County during the mid afternoon to early evening hours.

High Wind, Holt

When
December 15, 4:00 PM CST to 9:30 PM CST
Where
Holt forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
42.456, -98.784 (the zone’s center; the record gives no point)

The O'Neill AWOS recorded a peak wind gust of 60 mph at 435 pm CST. These high winds were common across Holt County during the late afternoon to mid evening hours.

High Wind, Boyd

When
December 15, 4:00 PM CST to 9:30 PM CST
Where
Boyd forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
42.900, -98.766 (the zone’s center; the record gives no point)

The nearby O'Neill AWOS recorded a peak wind gust of 60 mph at 435 pm CST. These high winds were common across Boyd County during the late afternoon to mid evening hours.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 989463, 989438, 989439, 989440, 989441, 989442, 989443, 989444, 989446, 989447, 989448, 989450, 989451, 989452, 989459, 989462, 989449, 989453, 989454, 989460, 989464, 989465, 989456, 989458.